![]() |
Bipolar drug side-effects may be overcome
YOUNG people with bipolar disorder and schizophrenia may be spared the side-effects of taking medication with the right diet and exercise program, a study has found.
Anti-psychotic drugs have been documented to cause dramatic weight gain, raised blood fats and Type-2 diabetes within the first six months of treatment. These serious metabolic diseases can lower life expectancy by up to 20 per cent and increase the risk of an early death from cardiovascular illness. Thirty per cent of men and almost 36 per cent of women, aged between 18 and 24, have experienced excess weight gain as a result of taking antipsychotics, official government statistics have shown. Garvan Institute research to be published this week, however, shows it may be possible to take this medication without becoming dangerously obese. An early psychosis program, run at Bondi beach in Sydney's east, has enlisted clinical nurses, occupational therapists and a clinical psychologist to help 15- to-25-year-old suffers experiencing their first episode of psychosis. It found that a supported diet and exercise program for schizophrenics taking anti-psychotic medication yielded significant health benefits within just 12 to 16 weeks. The Early Intervention in Psychiatry paper said that while further research was needed, there was sufficient evidence to support early intervention and prevention strategies for younger patients. Associate Professor Katherine Samaras, a clinical researcher at the Garvan Institute, said an early intervention program could be the best way to prevent physical ill health. "With the psychiatrists and other health professionals I've been working with, we put together a simple 'how to' which we believe will immeasurably improve the physical health, and therefore the lives, of people with psychosis later on," she said in a statement. The treatment program was adopted by NSW Health in June 2011 and is now also practiced in the UK. Source |
I would have thought that's all been quite obvious for quite some time already. However, when a person is ill with schizophrenia or a mood disorder etc. it's difficult for them to be remotely interested in eating a healthy diet or engaging in an exercise regime. Especially given the extra effort it tends to take when experiencing the often sedative effects of psychotropic medication.
|
I do think that "side effects" is very misleading. My understanding of my meds is that it impacts satiety (sorry spelling might be wrong) or my ability to feel full. If a person has a care plan or a wellness team, then the goals of weight management and health can be prioritised from the beginning. However, I do not know if when I was first diagnosed with depression going to the gym would have been realistic as a goal- it was a chore to get out of bed.
I agree that general health is not managed well when focus is given to only one aspect of the person. However, I do think that there is an element of lifestyle choice and not just the medication to blame for obesity. I discussed coming off my meds because of the difficulty I am having, and the good it does does not trump the alleged bad. Also institutionalisation encourages really bad self care habits. |
Quote:
|
| All times are GMT +1. The time now is 09:33 AM. |
Powered by vBulletin® Version 3.6.4
Copyright ©2000 - 2026, Jelsoft Enterprises Ltd.